| Model Number |
400SMTHXSFT0208 |
| Medical Device Problem Code |
Separation Failure (2547)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/18/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2021-00787, 3005168196-2021-00789.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the external carotid artery using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), a non-penumbra microcatheter and a non-penumbra catheter.It was noted that the patient anatomy was tortuous.During the procedure, the physician successfully placed two smart coils into the target location using the microcatheter.While attempting to advance the next smart coil within its introducer sheath, the smart coil would not advance at all from its initial position.Therefore, the smart coil was removed.Next, the physician successfully placed the third smart coil into the target location using the microcatheter.The physician then advanced another smart coil into the target location using the microcatheter and attempted to detach it using the handle; however, the smart coil failed to detach.The physician also attempted to detach the smart coil using forceps but was unsuccessful.Therefore, the smart coil was removed.Afterwards, the physician advanced another smart coil into the target location using the microcatheter and attempted to detach it using the handle; however, the same issue occurred.The smart coil failed to detach using the handle and forceps.Therefore, the smart coil was also removed.The procedure was completed using one additional smart coil, two non-penumbra coils, the same handle, and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Evaluation of the first returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the pusher assembly kink near the mid-joint.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance, then the smart coil was advanced through the introducer sheath without an issue.Evaluation of the second returned smart coil revealed that the pusher assembly and pull wire were fractured on their proximal end, the pusher assembly had bends and kinks throughout its length, and the embolization coil was intact with the pusher assembly and had offset coil winds.The root cause of the pusher assembly kinks could not be determined; however, this damage may cause friction within the hypotube during retraction, and the pull wire may not retract, keeping the embolization coil intact.During functional testing, the pull wire on the proximal end of the pusher assembly was manually retracted, but the pull wire would not retract out of the pusher assembly ddt, and the embolization coil would not detach.The pusher assembly and pull wire fracture was likely a result of the manual detachment attempt during the procedure.Some of the pusher assembly bends and kinks, and the offset coil winds on the embolization coil were likely incidental to the reported complaint.Evaluation of the third returned smart coil revealed that the pull tube was retracted out of the proximal end of the pusher assembly, the pusher assembly braided shaft was ovalized, and the embolization coil was intact with the pusher assembly and had offset coil winds.The root cause of the ovalization on the braided shaft could not be determined; however, this damage may cause friction within the pusher assembly during retraction, and the pull wire may not retract, keeping the embolization coil intact.The pull tube was not present on the proximal end of the pusher assembly; therefore, the device could not be functionally tested.The offset coil winds on the embolization coil were likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2021-00787.2.3005168196-2021-00789.